Your oncology care providers now have many ways to prevent and ease nausea and vomiting from chemotherapy.
Surveys have shown that many patients and their loved ones believe nausea and vomiting occur with all types of chemotherapy (anti-cancer drugs). In reality, half of the chemotherapy drugs now in use became available in the past several years, and their side effects are not necessarily the same as those caused by older drugs. Though many people receiving chemotherapy may still experience nausea and vomiting, your health care team has many ways to both prevent and ease these symptoms.
It’s important to tell your doctor or nurse about your symptoms, even if what you’re experiencing is just mild queasiness. That feeling in your stomach can be the first sign of nausea, which can be treated with various types of medications. If one type doesn’t work, your doctor, advanced practice nurse or physician’s assistant can likely prescribe something else, so keep your health care team posted on how the medications are working. Be sure to ask about possible dietary adjustments, as they may also be of help.
Even if you’re feeling fine, it’s important to follow your health care team’s instructions on when to take your medications. That’s especially crucial if you are receiving chemotherapy in pill form, as you will need to take the chemotherapy and the anti-nausea drugs in a certain order and at a certain time of day.